Cardiovascular Risks From Herbal Products

The Journal of the American College of Cardiology has just published a review of 44 years of research and has concluded that herbal products can contribute to cardiovascular morbidity and mortality. The risks noted include increased bleeding, and reducing or increasing the effect of a patient’s cardiovascular medications, Many of the ingredients used (aloe vera, ginkgo biloba, ginseng, and green tea) can interact with a patient’s heart medications and lead to serious adverse reactions. For example, some ingredients increase the blood levels of statins, calcium channel antagonists, and several anti-arrhythmic drugs. Another herbal ingredient is known to inhibit platelet aggregation and can lead to increased bleeding risk when the patient is also taking anti-coagulants such as aspirin, Plavix, or Coumadin. Some ingredients (garlic, ginkgo biloba, ginseng, saw palmeto) can have their own cardiovascular effects, and some can induce arrhythmias on their own. The authors, all Mayo Clinic physicians, have called for increased regulation of the products.

Sources:

“Use of Herbal Products and Potential Interactions in Patients With Cardiovascular Diseases,” Journal of the American College of Cardiology, 2020; 55:515-525.

Medpage Today, 2/1/10.